Michigan, 2009Winter Storm in Michigan, April 5 to 6, 2009
April 5 to 6, 2009 · NWS GRR · 3 events in 3 counties and zones
A spring snowstorm brought 4 to 8 inches of heavy wet snow to the south and southeast part of the county warning area on the evening of April 5th through the morning of April 6th. The snowfall resulted in numerous traffic accidents with at least one known fatality.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A spring snowstorm brought 4 to 8 inches of heavy wet snow to the south and southeast part of the county warning area on the evening of April 5th through the morning of April 6th. The snowfall resulted in numerous traffic accidents with at least one known fatality. The wet snow also brought down some trees and numerous tree limbs resulting in sporadic power outages that affected between 25,000 and 50,000 persons during the storm.
A 1000 MB low center located over central Missouri at 8:00 AM on Sunday, April 5th moved east-northeast across central IL, north-central IN, and northern OH to near Erie, Pennsylvania by 8:00 AM Monday morning. The low intensified steadily to 990 MB over this time period. Rain spread into the region between 5:00 and 8:00 pm and then changed to snow between 10:00 and 11:00 pm. Accumulating snow fell with temperatures near freezing through Monday morning. Temperatures rose just above freezing Monday morning with the snow ending from west to east by midday.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 5, 8:48 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 5, 8:48 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
948 PM EDT SUN APR 5 2009
LATEST UPDATE...SHORT TERM...
.SYNOPSIS...(406 PM EDT SUN APR 5 2009)
A LATE WINTER STORM WILL BRING RAIN CHANGING TO SNOW THIS EVENING
THEN A PERIOD OF HEAVY SNOW ACROSS SOUTHERN LOWER MICHIGAN THROUGH
MONDAY MORNING. SOME AREAS WILL SEE FROM 3 TO IN EXCESS OF 6 INCHES
OF SNOW FROM NEAR KALAMAZOO TO LANSING AND ON TO SAGINAW AND
DETROIT. SNOW SHOWERS AND COLD WEATHER WILL CONTINUE INTO TUESDAY.
&&
.SHORT TERM...(948 PM EDT SUN APR 5 2009)
(TONIGHT THROUGH TUESDAY NIGHT)
SFC ANALYSIS SHOWS LOW PRESSURE NEAR CINCINATTI. THIS IS A BIT
FARTHER SOUTH THAN THE MODELS PROGD. WE/RE SEEING THE MANIFESTATION
OF THAT ON RADAR. A WELL DEFINED NRN EDGE TO THE PCPN EXTENDS FROM
NEAR HOLLAND TO JUST SOUTH OF KGRR TO ALMA. DEWPOINTS ACROSS THE NRN
CWA ARE IN THE MID 20S WHILE THE SRN CWA HAS DEWPOINTS IN THE MID
30S. THE NE WIND WILL LIKELY CONTINUE TO FEED DRY AIR INTO THE NE
CWA. AS A RESULT OF LATEST GUIDANCE TRENDS...WE TWEAKED SNOW AMOUNTS
AND POPS A BIT ACROSS THE NRN HALF OF THE CWA. THE REST OF THE FCST
IS LARGELY UNCHANGED.
WINTER STORM WARNING REMAINS IN EFFECT FOR THE SE CWA. BEST ESTIMATE
IS FOR AREA OF 3 TO 6 INCHES FROM SOUTHERN TIER NORTHEAST TO IONIA
AND CLINTON COUNTIES WITH POTENTIAL FOR HIGHER AMOUNTS FROM LANSING
TO JACKSON AS AREA OF STRONG F-GEN FORCING AND NEGATIVE EPV PROVIDES
OPPORTUNITY FOR HEAVY SNOW RATES FOR SEVERAL HOURS LATE TONIGHT.
DID NOT PUT THUNDER IN THE ZONES FOR TONIGHT...BUT WILL HAVE TO
WATCH FOR AN ISOLATED LIGHTNING STRIKE ACROSS THE FAR SOUTH AS SOME
ELEVATED INSTABILITY EXISTS THIS EVENING AND STRONG DYNAMICS MAY
RESULT IN THUNDERSNOW INTO THE MORNING HOURS ACROSS THE SOUTH.
WINDS WILL BE ON THE INCREASE BUT SNOW SHOULD BE WET AND HEAVY
ENOUGH THAT BLOWING AND DRIFTING WILL BE MINIMIZED. STILL... EXPECT
A BIG IMPACT ON TRAVEL AND IT HAS BEEN SEVERAL WEEKS SINCE THE LAST
SIGNIFICANT SNOW...SO HEADLINES SEEM WARRANTED DESPITE THE WARM
GROUND TEMPS. THESE WARM GROUND TEMPS SHOULD BE OVERCOME BY HEAVY
SNOWFALL RATES OVERNIGHT AND TEMPERATURES SETTLING BELOW FREEZING
AFTER MIDNIGHT.
FOR MONDAY...ACCUMULATING SNOW SHOULD TAPER OFF ACROSS THE EASTERN
FORECAST AREA DURING THE MORNING AS DEFORMATION ZONE AND DEEP
MOISTURE MOVES OFF TO THE EAST. STRONG GRADIENT REMAINS ALONG WITH
LOW LEVEL RH AND STEEP LAPSE RATES SO IT WILL BE WINDY WITH SNOW
SHOWERS IN THE AFTERNOON AND INTO THE EVENING.
FOR MONDAY NIGHT INTO TUESDAY...COLD AIR PERSISTS AND UPPER LOW
SLOWLY MOVES EAST. COULD BE SOME LIGHT ACCUMS IN LAKE ENHANCED SNOW
SHOWERS...BUT MOST PLACES WILL SEE ONLY A DUSTING.
&&
.LONG TERM...(406 PM EDT SUN APR 5 2009)
(WEDNESDAY THROUGH SUNDAY)
A RETURN TO A MORE TRANQUIL WX PATTERN IS ANTICIPATED THROUGH MOST
OF THE LONG RANGE FCST PERIOD. TEMPS WILL BEGIN TO MODERATE
WEDNESDAY AND SHOULD RETURN TO NEAR OR SLIGHTLY BELOW NORMAL FROM
THURSDAY THROUGH SUNDAY.
THE MAIN SYSTEM IN THE LONG TERM WILL PASS MAINLY SOUTH OF OUR
REGION THURSDAY NIGHT AND FRIDAY. 00Z ECMWF GUIDANCE KEEPS THE
PRECIPITATION COMPLETELY SOUTH OF OUR CWFA... BUT 12Z GFS GUIDANCE
STILL BRINGS SOME PCPN INTO FAR SOUTHERN LWR MI IN THAT TIME FRAME.
SO FOR NOW WE WILL MAINTAIN SMALL CHANCE POPS FOR A RAIN/SNOW MIX
GIVEN THE UNCERTAINTY.
&&
.AVIATION...(810 PM EDT SUN APR 5 2009)
BE ADVISED THAT AIRMETS FOR ICING AND TURBULENCE ARE IN EFFECT
TONIGHT AS STRONG SPRING STORM IMPACTS THE REGION.
MVFR CONDITIONS WILL BECOME MORE WIDESPREAD OVER THE AREA 00Z-03Z AS
CIGS LOWER AND THE RAIN STARTS TO BECOME MIXED WITH SNOW/SLEET. THEN
A FAIRLY ABRUPT TRANSITION TO LIFR OR VLIFR IS ANTICIPATED AT
AZO/BTL/LAN/JXN BETWEEN 03Z AND 06Z AS THE PCPN TRANSITIONS TO MDT
TO HVY SNOW. NNE WINDS WILL BECOME STRONG/GUSTY TO 30 KNOTS BY 06Z.
CONDITIONS WILL NOT BE QUITE AS BAD FARTHER TO THE NW AROUND GRR AND
ESPECIALLY MKG. IN FACT ITS POSSIBLE THAT MKG WILL REMAIN ENTIRELY
VFR OVERNIGHT INTO MONDAY MORNING. GRR IS RIGHT ON THE EDGE.
RAPID IMPROVEMENT TO VFR IS EXPECTED FROM NW TO SE 15Z-18Z MONDAY AS
SYSTEM BEGINS TO PULL AWAY. HOWEVER STRONG/GUSTY WINDS TO 30 KNOTS
FROM THE NNW WILL PERSIST.
&&
.MARINE...(406 PM EDT SUN APR 5 2009)
EXTENDED THE GALE WARNING UNTIL 2 PM MONDAY AS THE DEEPENING STORM
ONLY SLOWLY MOVES AWAY.
&&
.HYDROLOGY...(406 PM EDT SUN APR 5 2009)
NO FLOODING IS OCCURRING BUT RISES ON THE KALAMAZOO AND SAINT JOSEPH
RIVER BASINS ARE POSSIBLE EARLY NEXT WEEK FROM THE STORM TONIGHT AND
MONDAY.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING FOR INGHAM...JACKSON...EATON AND CALHOUN
COUNTIES FROM 10 PM UNTIL 2 PM MONDAY. WINTER WEATHER ADVISORY
DURING THE SAME TIME FOR VAN BUREN...KALAMAZOO...ALLEGAN...BARRY...
IONIA AND CLINTON COUNTIES.
LM...GALE WARNING TONIGHT THROUGH MONDAY AFTERNOON FROM ST JOE TO
MANISTEE.
&&
SYNOPSIS: OSTUNO
SHORT TERM: OSTUNO 93
LONG TERM: LAURENS
AVIATION: MEADE
MARINE: OSTUNO
HYDROLOGY: OSTUNO
Hazardous weather outlook, Apr 5, 3:30 PM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
430 PM EDT SUN APR 5 2009
MIZ037>040-043>046-050>052-056>059-064>067-071>074-061015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
430 PM EDT SUN APR 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
LOW PRESSURE WILL DEEPEN AS IT MOVES NORTHEAST FROM NEAR
INDIANAPOLIS THIS EVENING TO EAST OF CLEVELAND BY MONDAY MORNING.
PRECIPITATION WILL MOVE INTO SOUTHERN MICHIGAN LATE THIS AFTERNOON
AND CHANGE TO SNOW THIS EVENING.
HEAVY SNOW IS POSSIBLE TONIGHT INTO MONDAY MORNING MAINLY NEAR AND
SOUTH OF A LINE FROM ST. JOSEPH TO LANSING. SNOWFALL OF 4 TO 8
INCHES IS LIKELY ACROSS THAT AREA WITH LOCALLY HIGHER AMOUNTS NEAR
10 INCHES POSSIBLE. THE HIGHER END AMOUNTS ARE MOST PROBABLE NEAR
AND SOUTH OF A LINE FROM BATTLE CREEK TO LANSING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE SNOW WILL TAPER OFF MONDAY MORNING. LAKE EFFECT SNOW SHOWERS
WITH VERY LIGHT ACCUMULATIONS ARE POSSIBLE MONDAY NIGHT INTO TUESDAY
MORNING MAINLY WEST OF US-131. HAZARDOUS WEATHER IS NOT EXPECTED
THROUGH THE REST OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WILL BE APPRECIATED LATER TONIGHT AND INTO MONDAY.
LMZ844>849-061015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
430 PM EDT SUN APR 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
GALE CONDITIONS WILL DEVELOP THIS EVENING AND PERSIST INTO MONDAY.
NORTH GALES TO 35 KNOTS WILL BUILD WAVES TO 4 TO 7 FEET TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WAVES OF 6 TO 10 FEET CAN BE EXPECTED MONDAY THROUGH MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DUKE/LAURENS
Winter Storm, Jackson
- When
- April 5, 10:30 PM EST to April 6, 11:00 AM EST
- Where
- Jackson forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- Law Enforcement
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
Six to seven and a half inches of snow was reported across Jackson county, resulting in downed trees, branches and power lines, 34 property damage accidents and two accidents with injuries. Scattered power outages were also reported.
Winter Storm, Ingham
- When
- April 5, 10:30 PM EST to April 6, 11:00 AM EST
- Where
- Ingham forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.597, -84.373 (the zone’s center; the record gives no point)
Three to six inches of snow was reported across Ingham county, resulting in downed trees, branches and power lines, and 15 accidents during the morning hours of the sixth. Scattered power outages were also reported.
Winter Storm, Eaton
- When
- April 5, 10:30 PM EST to April 6, 11:00 AM EST
- Where
- Eaton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.596, -84.838 (the zone’s center; the record gives no point)
Three to five inches of snow was reported across Eaton county, resulting in treacherous travel conditions. Twenty seven vehicles slid into a ditch and at least ten accidents resulted in property damage. Scattered power outages were also reported.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, April 5, 2009$189,000 · 1 in hail · 23 events
- Flooding in Indiana, April 5 to 30, 2009$100,000 · 23 events
- Winter Storm in Iowa, April 5, 2009$125,000 · 18 events
- Wildfire in Texas, April 5, 2009$200,000 · 1 event
- Hail and Damaging Wind in Georgia, April 5, 2009$100,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Kentucky, April 5, 2009$55,000 · 1 in hail · 9 events
- Hail and Damaging Winds in West Virginia, April 5 to 6, 2009$26,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Kentucky, April 5, 2009$27,000 · 55 kt wind · 3 events
- Hail and Lightning Strike in Georgia, April 5, 2009$24,000 · 0.88 in hail · 3 events
- Hail and Damaging Wind in Indiana, April 5, 2009$20,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Kentucky, April 5, 20091 in hail · 14 events
- Winter Storm in Michigan, April 5 to 6, 200911 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164732, 164733, 164734.